Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

Superconvergence and extrapolation for mixed finite element methods on rectangular domains


Author: Jun Ping Wang
Journal: Math. Comp. 56 (1991), 477-503
MSC: Primary 65N30
MathSciNet review: 1068807
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Asymptotic expansions for the RT (Raviart-Thomas) mixed finite element approximation by the lowest-order rectangular element associated with a second-order elliptic equation on a rectangular domain are derived. Superconvergence for the vector field along the Gauss lines is obtained as a result of the expansion. A procedure of postprocessed extrapolation is presented for the scalar field, as well as procedures of pure Richardson extrapolation for both the vector and the scalar fields.


References [Enhancements On Off] (What's this?)

  • [1] Ivo Babuška, The finite element method with Lagrangian multipliers, Numer. Math. 20 (1972/73), 179–192. MR 0359352
  • [2] H. Blum, Q. Lin, and R. Rannacher, Asymptotic error expansion and Richardson extrapolation for linear finite elements, Numer. Math. 49 (1986), no. 1, 11–37. MR 847015, 10.1007/BF01389427
  • [3] J. H. Bramble and J. Xu, A local post-processing technique for improving the accuracy in mixed finite element approximations, Cornell University, Math. Sci. Inst., Technical Report 88-1.
  • [4] F. Brezzi, On the existence, uniqueness and approximation of saddle-point problems arising from Lagrangian multipliers, Rev. Française Automat. Informat. Recherche Opérationnelle Sér. Rouge 8 (1974), no. R-2, 129–151 (English, with loose French summary). MR 0365287
  • [5] Franco Brezzi, Jim Douglas Jr., Michel Fortin, and L. Donatella Marini, Efficient rectangular mixed finite elements in two and three space variables, RAIRO Modél. Math. Anal. Numér. 21 (1987), no. 4, 581–604 (English, with French summary). MR 921828
  • [6] Franco Brezzi, Jim Douglas Jr., and L. D. Marini, Two families of mixed finite elements for second order elliptic problems, Numer. Math. 47 (1985), no. 2, 217–235. MR 799685, 10.1007/BF01389710
  • [7] Jim Douglas Jr., Todd Dupont, and Mary Fanett Wheeler, An 𝐿^{∞} estimate and a superconvergence result for a Galerkin method for elliptic equations based on tensor products of piecewise polynomials, Rev. Française Automat. Informat. Recherche Opérationnelle Sér Rouge 8 (1974), no. R-2, 61–66 (English, with Loose French summary). MR 0359358
  • [8] Jim Douglas Jr. and Jean E. Roberts, Global estimates for mixed methods for second order elliptic equations, Math. Comp. 44 (1985), no. 169, 39–52. MR 771029, 10.1090/S0025-5718-1985-0771029-9
  • [9] J. Douglas Jr. and J. Wang, Superconvergence of mixed finite element methods on rectangular domains, Calcolo 26 (1989), no. 2-4, 121–133 (1990). MR 1083049, 10.1007/BF02575724
  • [10] R. Durán, Error analysis in $ {L^p}$, $ 1 \leq p \leq \infty $, for mixed finite element methods for linear and quasi-linear elliptic problems, RAIRO Anal. Numér. 22 (1988), 371-387.
  • [11] R. E. Ewing, R. D. Lazarov, and J. Wang, Superconvergence of the velocity along the Gauss lines in mixed finite element methods, SIAM J. Numer. Anal. 28 (1991), no. 4, 1015–1029. MR 1111451, 10.1137/0728054
  • [12] R. S. Falk and J. E. Osborn, Error estimates for mixed methods, RAIRO Anal. Numér. 14 (1980), no. 3, 249–277 (English, with French summary). MR 592753
  • [13] Michel Fortin, An analysis of the convergence of mixed finite element methods, RAIRO Anal. Numér. 11 (1977), no. 4, 341–354, iii (English, with French summary). MR 0464543
  • [14] P. Grisvard, Elliptic problems in nonsmooth domains, Monographs and Studies in Mathematics, vol. 24, Pitman (Advanced Publishing Program), Boston, MA, 1985. MR 775683
  • [15] Lin Qun and Tao Lü, Asymptotic expansions for finite element approximation of elliptic problem on polygonal domains, Computing methods in applied sciences and engineering, VI (Versailles, 1983), North-Holland, Amsterdam, 1984, pp. 317–321. MR 806787
  • [16] Q. Lin, T. Lu, and S. Shen, Maximum norm estimate, extrapolation and optimal point of stresses for the finite element methods on the strongly regular triangulation, J. Comput. Math. 1 (1983), 376-383.
  • [17] Qun Lin and Jun Ping Wang, Some expansions of the finite element approximation, Shuli Kexue [Mathematical Sciences. Research Reports IMS], vol. 15, Academia Sinica, Institute of Mathematical Sciences, Chengdu, 1984. MR 777686
  • [18] Qun Lin and Jinchao Xu, Linear finite elements with high accuracy, J. Comput. Math. 3 (1985), no. 2, 115–133. MR 854355
  • [19] Qun Lin and Qi Ding Zhu, Asymptotic expansion for the derivative of finite elements, J. Comput. Math. 2 (1984), no. 4, 361–363. MR 869509
  • [20] G. I. Marchuk, Methods of numerical mathematics, 2nd ed., Applications of Mathematics, vol. 2, Springer-Verlag, New York-Berlin, 1982. Translated from the Russian by Arthur A. Brown. MR 661258
  • [21] Mie Nakata, Alan Weiser, and Mary Fanett Wheeler, Some superconvergence results for mixed finite element methods for elliptic problems on rectangular domains, The mathematics of finite elements and applications, V (Uxbridge, 1984), Academic Press, London, 1985, pp. 367–389. MR 811048
  • [22] P.-A. Raviart and J. M. Thomas, A mixed finite element method for 2nd order elliptic problems, Mathematical aspects of finite element methods (Proc. Conf., Consiglio Naz. delle Ricerche (C.N.R.), Rome, 1975) Springer, Berlin, 1977, pp. 292–315. Lecture Notes in Math., Vol. 606. MR 0483555
  • [23] Jun Ping Wang, Asymptotic expansions and 𝐿^{∞}-error estimates for mixed finite element methods for second order elliptic problems, Numer. Math. 55 (1989), no. 4, 401–430. MR 997230, 10.1007/BF01396046

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30

Retrieve articles in all journals with MSC: 65N30


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1991-1068807-0
Keywords: Second-order elliptic equation, finite element method, asymptotic expansion, superconvergence, Richardson extrapolation
Article copyright: © Copyright 1991 American Mathematical Society